Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Louisville, KY

April 5, 2003Garrard County, Jessamine County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 5, 2003, 1:40 AM EST for Garrard County, Jessamine County, Woodford County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2003, 1:40 AM EST (06:40 UTC)
Expired
Apr 5, 2003, 2:10 AM EST
In force
30 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Garrard County, KY, Jessamine County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:05 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS53 KLMK 050640
SVRLMK
KYC079-113-239-050710-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 AM EST SAT APR 5 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 210 AM EST

* AT 136 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF NONESUCH TO
  15 MILES SOUTHWEST OF BUENA VISTA...OR FROM 22 MILES WEST OF
  LEXINGTON TO 36 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 65
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMORE...NICHOLASVILLE...KEENE...CAMP NELSON AROUND 145 AM EST
  SPEARS AROUND 150 AM EST
  MCCREARY...BUCKEYE AROUND 155 AM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

WIND GUSTS NEAR 55 MPH WERE REPORTED WITH THE PASSAGE OF THIS LINE 
NEAR HARRODSBURG.

LAT...LON 3764 8465 3786 8471 3793 8481 3804 8484
          3802 8468 3790 8446 3777 8452 3766 8446

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:30 PM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Apr 4, 3:30 PM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST FRI APR 4 2003

FIRST AREA OF SHOWERS AND A FEW THUNDERSTORMS MOVED TO THE EAST OF
FORECAST AREA (FA) BY NOONTIME. BREAKS HAVE DEVELOPED IN THE CLOUD
COVER...ALLOWING TEMPERATURES TO RISE UP INTO THE MID 70S. WIDELY
SCATTERED SHOWERS HAVE DEVELOPED WITH A FEW STRONGER STORMS
DEVELOPING TO OUR NORTH OVER CENTRAL INDIANA.

ATMOSPHERE IS BECOMING A LITTLE MORE UNSTABLE BUT THE GREATEST
INSTABILITY REMAINS TO THE WEST OVER EASTERN MISSOURI SOUTH INTO
ARKANSAS.

MAIN FORECAST PROBLEM IN THE SHORT TERM IS THE THUNDERSTORMS...
TIMING OF ONSET AND ENDING OF STORMS...HOW WIDESPREAD AND SEVERITY.

MODELS GENERALLY SIMILAR THROUGH FIRST PART OF FORECAST WITH
SOMEWHAT STRONGER STRONGER GFS GAINING FAVOR DAY 2 AND DAY 3 AS NEXT
SYSTEM PUSHES INTO FA.

SHORT TERM...TONIGHT THROUGH MONDAY:
ANY SHOWERS/THUNDERSTORMS WILL REMAIN SPOTTY THROUGH THE LATE
AFTERNOON AND EVEN INTO THE EARLY EVENING. UPPER LEVEL JET PUSHES
EAST DURING THE EVENING WITH UPPER LEVEL DIVERGENCE INCREASING. THIS
WILL HELP TO TRIGGER LINE OF THUNDERSTORMS DURING THE EVENING...
REACHING EAST INTO CENTRAL KENTUCKY MID TO LATE EVENING INTO EARLY
HOURS PAST MIDNIGHT. WILL SPREAD LIKELY POPS TO THE EAST OVER FA
DURING THE EVENING HOURS AND GRADUALLY DIMINISH THE MORE NUMEROUS
STORMS DURING THE EARLY MORNING HOURS.

WILL ALLOW SCATTERED SHOWERS TO PERSIST INTO THE MORNING HOURS OVER
THE FAR EAST WITH CLEARING SKIES LATER IN THE DAY ALLOW TEMPERATURES
TO WARM TO CLOSER TO ETA MOS GUIDANCE DURING THE AFTERNOON. AS NEXT
SYSTEM APPROACHES LATE SATURDAY NIGHT...CLOUDS WILL BEGIN TO
INCREASE THEN THICKEN DURING THE DAY SUNDAY. WILL BRING SCATTERED
SHOWERS IN DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS BY
LATE AFTERNOON AND MORE NUMEROUS THUNDERSTORMS SUNDAY NIGHT. SHOWERS
WILL DIMINISH MONDAY AFTERNOON.

EXTENDED...TUESDAY THROUGH FRIDAY
WILL GO DRY TUESDAY THROUGH FRIDAY WITH COOL SFC HIGH OVER THE
REGION. DISAGREEMENT BETWEEN THE MODELS THROUGH THE EXTENDED. AN
UPPER LEVEL TROF MOVES EASTWARD ACROSS THE US TO THE MIDWEST TUESDAY
INTO WEDNESDAY BUT THE MODELS CONTINUE TO DISAGREE ON WHERE TO TAKE
IT FROM THERE AND SYSTEM SEEMS TO WEAKEN. SHOULD BE A SLOW WARM UP
THROUGH THE EXTENDED. WILL NOT CHANGE EXTENDED MUCH WITH VARIABILITY
IN THE MODELS.

.LMK...NONE.

SCHOLZ/PYE
Hazardous weather outlook, Apr 4, 8:10 PM EST, 5 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A COLD FRONT LOCATED FROM NORTHERN INDIANA TO SOUTHEAST MISSOURI
WILL APPROACH THE OUTLOOK AREA LATE THIS EVENING. A LINE OF
SCATTERED THUNDERSTORMS, LOCATED JUST AHEAD OF THE COLD FRONT, WILL
REACH A LINE FROM MADISON INDIANA, TO LOUISVILLE, TO BOWLING GREEN,
AROUND MIDNIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO
BE SEVERE WITH WIND GUSTS ABOVE 60 MPH AND LARGE HAIL.

AS THE INITIAL LINE OF SCATTERED THUNDERSTORMS MOVES EAST OF
INTERSTATE 65 TOWARDS LEXINGTON AND COLUMBIA AFTER MIDNIGHT...THE
THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH. HOWEVER SOME GUSTY
WINDS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THE ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING.

JMB

In the hours before

Local storm report, Apr 5, 12:17 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1217 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

1145 PM    CORYDON                   IN   WIND DAMAGE
04/04/03   HARRISON                       TREES DOWN. REPORTED BY
                                          SHERIFF.

1145 PM    BACON                     IN   WIND DAMAGE
04/04/03   ORANGE                         TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

PKW
Local storm report, Apr 5, 12:19 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1219 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

1145 PM    CORYDON                   IN   WIND DAMAGE
04/04/03   HARRISON                       TREES DOWN. REPORTED BY
                                          SHERIFF.

1145 PM    BACON                     IN   WIND DAMAGE
04/04/03   ORANGE                         TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

PKW
Local storm report, Apr 5, 12:20 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1220 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

1145 PM    CORYDON                   IN   WIND DAMAGE
04/04/03   HARRISON                       TREES DOWN. REPORTED BY
                                          SHERIFF.

1145 PM    BACON                     IN   WIND DAMAGE
04/04/03   ORANGE                         TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

1159 PM    LOUISVILLE                KY   WIND DAMAGE
04/04/03   JEFFERSON                      TREES AND POWER LINES DOWN
                                          IN SEVERAL LOCATIONS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Apr 5, 12:32 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1232 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

1145 PM    CORYDON                   IN   WIND DAMAGE
04/04/03   HARRISON                       TREES DOWN. REPORTED BY
                                          SHERIFF.

1145 PM    BACON                     IN   WIND DAMAGE
04/04/03   ORANGE                         TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

1159 PM    LOUISVILLE                KY   WIND DAMAGE
04/04/03   JEFFERSON                      TREES AND POWER LINES DOWN
                                          IN SEVERAL LOCATIONS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Apr 5, 12:34 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1234 AM EST SAT APR 5 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

1145 PM    CORYDON                   IN   WIND DAMAGE
04/04/03   HARRISON                       TREES DOWN. REPORTED BY
                                          SHERIFF.

1145 PM    BACON                     IN   WIND DAMAGE
04/04/03   ORANGE                         TREES DOWN. REPORTED BY
                                          WEATHER SPOTTER.

1159 PM    LOUISVILLE                KY   WIND DAMAGE
04/04/03   JEFFERSON                      TREES AND POWER LINES DOWN
                                          IN SEVERAL LOCATIONS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1220 AM    CECILIA                   KY   60 MPH TSTM WIND GUST
04/05/03   HARDIN                         SPOTTER REPORT TO LOCAL
                                          MEDIA.

1223 AM    HARDINS SPRINGS           KY   .75 INCH HAIL
04/05/03   HARDIN                         REPORTED FROM PUBLIC TO
                                          LOCAL MEDIA.

PKW
Special weather statement, Apr 5, 1:08 AM EST, 32 minutes before
KYZ035>037-039>043-046>048-054-055-063>066-071>077-050740-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
108 AM EST SAT APR 5 2003

...TORNADO WATCH CENTRAL KENTUCKY THROUGH 3 AM EST...
...SEVERE THUNDERSTORM WATCH EAST KENTUCKY THROUGH 5 AM EST...

A BROAD AREA OF SHOWERS AND THUNDERSTORMS FROM CINCINNATI SOUTHWEST
TO BOWLING GREEN WILL CONTINUE RAPIDLY EASTWARD THROUGH 230 AM EST.
THUNDERSTORMS WILL PRODUCE HEAVY RAINS...WINDS GUSTING TO 40 MILES
AN HOUR AT TIMES AND FREQUENT LIGHTNING.

MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...WITH SMALL HAIL ALSO
POSSIBLE WITH A FEW STORMS.

IF STORMS MOVE INTO YOUR AREA...REMAIN INSIDE UNTIL THEY PASS...TO
BE PROTECTED FROM LIGHTNING.

REITMEYER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:46 PM ESTSevere Thunderstorm WarningLMKHancock29 min
Apr 4, 11:19 PM ESTSevere Thunderstorm WarningLMKMeade41 min
Apr 4, 11:36 PM ESTSevere Thunderstorm WarningLMKGrayson, Ohio39 min
Apr 4, 11:44 PM ESTSevere Thunderstorm WarningLMKJefferson46 min
Apr 4, 11:46 PM ESTSevere Thunderstorm WarningLMKBreckinridge29 min
Apr 4, 11:52 PM ESTSevere Thunderstorm WarningLMKBullitt, Hardin53 min
Apr 5, 12:04 AM ESTSevere Thunderstorm WarningLMKHardin41 min
Apr 5, 12:17 AM ESTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby43 min
Apr 5, 12:26 AM ESTSevere Thunderstorm WarningLMKLarue49 min
Apr 5, 12:30 AM ESTSevere Thunderstorm WarningLMKLogan30 min
Apr 5, 1:03 AM ESTSevere Thunderstorm WarningLMKLogan22 min
Apr 5, 2:38 AM ESTSevere Thunderstorm WarningLMKClinton, Russell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.